Tornadoes · United States · Mississippi · 2008

EF1 tornado, Arbo to Smith, Mississippi, February 12, 2008

From Arbo to Smith, this EF1 tornado ran 1.5 miles across Covington County on February 12, 2008, touching down at 1:53 PM CST and reaching 100 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 12, 2008
Touchdown
1:53 PM CST (19:53 UTC)
Lifted
1:54 PM CST (19:54 UTC)
On the ground
1 minutes
Path length
1.5 miles (2.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Covington County
Touchdown point
31.720, -89.602
Lift-off point
31.729, -89.580
Record number
0802121353-01

What the Weather Service recorded

A potent storm system dropped out of the Southern Plains on February 12th and pushed a squall line of thunderstorms through the region. This squall line produced widespread wind damage across portions of northeast Louisiana as well as central and southern Mississippi. The line of storms was very efficient in terms of producing severe wind gusts, many of which were between 75 and 90 mph. Thousands of trees were damaged with many falling on homes and taking down power lines. Five brief tornadoes also occurred with this line of storms.

This brief tornado touched down just southeast of Mt. Olive and tracked for about a mile to the northeast. Multiple large pine trees were snapped or uprooted and the roof of a few chicken houses were peeled off. Maximum winds were around 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Feb 12, 11:15 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 12, 11:15 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CST TUE FEB 12 2008

.DISCUSSION...

UPDATE: THE SQUALL LINE ALONG AND SOUTH OF I-20 IS INTENSIFYING
FURTHER WITH DAMAGING WINDS AND A FEW TORNADOES BECOMING MORE
LIKELY AS LOW LEVEL MOISTURE INCREASES. THE 60 DEG F ISODROSOTHERM
HAS REACHED JUST NORTH OF MCB NOW AND EXPECT LOWER 60S DEWPOINTS TO
MOVE WELL INTO THE FORECAST AREA AHEAD OF THE APPROACHING LINE.
FARTHER NORTH...THE CONVECTIVE COLD POOL HAS BEEN DOMINANT AND THE
RISK FOR SFC-BASED TSTM ACTIVITY IS MUCH LESS...BUT ANY DEEP
CONVECTIVE CELLS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL OVER
THE ENTIRE AREA...ESPECIALLY SOUTH OF HWY 82. SEE AVIATION
DISCUSSION BELOW FOR CHANGES TO TAFS. /EC/

SHORT TERM...A POTENT ATMOSPHERIC DISTURBANCE WILL COME AT THE
REGION FROM THE NORTHWEST TODAY...PUSHING A STRONG COLD FRONT INTO
THE ARKLAMISS. THE JUXTAPOSITION OF THESE FEATURES WILL CREATE
MASSIVE AMOUNTS OF LIFT...RESULTING IN SHOWERS AND THUNDERSTORMS
SWEEPING ACROSS THE REGION FROM NORTHWEST TO SOUTHEAST FROM MID
MORNING THROUGH EARLY EVENING. STORMS ARE NOW EXPANDING ALONG THE
COLD FRONT THIS MORNING OFF TO OUR WEST...AND ARE EXPECTED TO
CONTINUE TO INCREASE AS THE DAY GOES ON AND THE SYSTEM PLOWS INTO AN
AREA OF BETTER AVAILABLE MOISTURE.

STILL CONCERNED WITH A RISK OF SEVERE WEATHER AS THIS ACTIVITY
PIVOTS THROUGH THE AREA. LATEST THINKING IS THAT PREFRONTAL SHOWERS
WILL BE HELD MOSTLY IN CHECK IN OUR AREA THROUGH LATE MORNING WITH
FRONTAL ACTIVITY ONLY GETTING INTO NORTHWEST ZONES BY THAT TIME.
THAT WILL ALLOW MANY AREAS TO WARM UP INTO THE UPPER 60S AND LOWER
70S (AND PERHAPS EVEN WARMER IF A BIT OF SUN CAN SNEAK THROUGH THE
CLOUDS). LOW LEVEL MOISTURE IS NOT VERY IMPRESSIVE RIGHT NOW...BUT
DEWPOINTS RANGING FROM THE UPPER 50S TO LOWER 60S SHOULD SLIDE NORTH
INTO AREAS ALONG AND SOUTH OF THE I-20 CORRIDOR BY MIDDAY TO EARLY
AFTERNOON. COMBINED WITH STEEP ATMOSPHERIC LAPSE RATES (VERTICAL
TOTALS 27-29)...THIS WILL YIELD NON-NEGLIGIBLE INSTABILITY IN
SOUTHERN ZONES. A RANGE OF HIGH RESOLUTION MODELS SUGGESTS THAT
BANDS OF CONVECTION WILL FORM IN THE VICINITY OF SOUTHWEST ZONES
AROUND MIDDAY AS THE FRONT NEARS THIS ZONE OF INSTABILITY.
THEREAFTER...MOST OF THESE SAME MODELS SUGGEST A VIGOROUS LINE OF
THUNDERSTORMS TAKING SHAPE AND PUSHING EAST THROUGH THE REST OF THE
REGION THROUGH EARLY EVENING (OR PERHAPS FASTER). ALTHOUGH ALL AREAS
WILL HAVE SOME RISK OF SEVERE WEATHER WITH THIS ACTIVITY...THE BULK
OF THE THREAT WILL EXIST FOR LOCATIONS ALONG AND SOUTH OF THE
INTERSTATE TWENTY CORRIDOR. ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE...ALTHOUGH HAIL AND HIGH WINDS WILL BE THE PRIMARY
CONCERNS. GIVEN DECENT RAINFALL OF LATE...WE WILL ALSO HAVE TO WATCH
RAINFALL RATES A BIT LATER TODAY AS TORRENTIAL DOWNPOURS COULD GIVE
MANY A QUICK INCH (OR TWO?).

TEMPERATURES WILL DROP OFF DRAMATICALLY BEHIND THIS FRONT IN THE
NORTHWEST DELTA TODAY. SOME AREAS TO THE NORTHWEST OF OUR CWA WILL
BE DEALING WITH ICING IN THE HEART OF THE CHILLY AIRMASS...BUT ALL
OF THE ARKLAMISS SHOULD BE FORTUNATE ENOUGH TO AVOID THIS.

EXPECT SHOWERS AND STORMS ASSOCIATED WITH THE FRONT TO CLEAR OUT OF
EASTERN ZONES IN THE MID EVENING...ALTHOUGH LOW CLOUDS WILL HOLD IN
LONGER (ESPECIALLY EAST WHERE SOME DRIZZLE COULD PERSIST INTO THE
EARLY MORNING). NORTHWEST WINDS USHERING IN COLDER TEMPERATURES WILL
BE BRISK THIS EVENING AND INTO THE EARLY MORNING. LATER SHIFTS MAY
NEED TO ISSUE A LAKE WIND ADVISORY TO COVER THIS...BUT THE SITUATION
APPEARS MARGINAL ENOUGH AT PRESENT TO LET RIDE CONSIDERING TODAYS
STORMS. /BB/

WEDNESDAY AND WEDNESDAY NIGHT...THE COLD FRONT AND RAIN SHOULD BE
WELL EAST OF THE AREA WEDNESDAY MORNING BUT THE UPPER TROUGH AXIS
WILL MOVE EAST ACROSS THE AREA DURING THE DAY WHILE SURFACE HIGH
PRESSURE MOVES OVER THE AREA FROM THE SOUTHERN PLAINS. THIS WILL
RESULT DEEP NORTHWEST FLOW AND CAA THAT WILL MAKE FOR A RATHER
CHILLY DAY. THE 850MB AND 925MB TEMPERATURES SHOULD RANGE FROM -1C
IN THE NORTHEAST TO 1C IN THE SOUTHWEST. THAT TRANSLATES
CLIMATOLOGICALLY TO HIGHS AROUND 50F. MAV GUIDANCE WHICH WAS
GENERALLY ACCEPTED CONCURRED AND RANGED FROM UPPER 40S NE TO LOWER
50S SOUTH. THE SURFACE RIDGE WILL BE SHIFTING EAST WEDNESDAY NIGHT
BUT STILL OVER MOST OF THE CWFA. CLEAR SKIES AND LIGHT WINDS ALONG
WITH OUR COLD AND DRY AIRMASS WILL SEND THURSDAY MORNING LOWS BACK
INTO THE 20S AT MOST SITES. THAT WILL BE NEARLY TEN DEGREES BELOW
NORMAL. THURSDAY MORNING STILL LOOKS TO BE THE COLDEST MORNING OF
THE FORECAST PERIOD. /22/

LONG TERM...THURSDAY THROUGH TUESDAY...THE GFS HAS COME INTO BETTER
AGREEMENT INITIALLY WITH THE ECMWFS SLOWER PROGRESSION OF THE
CLOSED LOW THAT WILL AFFECT OUR REGION DURING THE PERIOD BUT
DIVERGES SIGNIFICANTLY BY THE END OF THE WEEKEND. THIS WILL RESULT IN
A WET WEATHER PATTERN FROM FRIDAY THROUGH THE WEEKEND FOLLOWED BY
COOLER AND DRIER WEATHER FOR THE START OF NEXT WEEK. AS THE SURFACE
HIGH SHIFTS EAST OF OUR REGION THURSDAY...RETURN FLOW WILL RESULT IN
WARMER TEMPERATURES ALONG WITH A GRADUAL INCREASE IN MOISTURE GOING
INTO FRIDAY. THE GFS AND ECMWF ARE SIMILAR IN DEVELOPING AN UPPER
LEVEL CLOSED LOW OVER THE FOUR CORNERS REGION THURSDAY THAT WILL
DROP SOUTHEAST TO JUST WEST OF THE TEXAS BIG BEND BY SATURDAY
MORNING. WHILE THIS OCCURS A POTENT NORTHERN STREAM SHORTWAVE AND
ASSOCIATED SURFACE LOW WILL SEND A COLD FRONT TOWARD OUR REGION.
THIS COLD FRONT IS EXPECTED TO MOVE INTO OUR CWFA FRIDAY AND STALL.
DISTURBANCES ROUNDING THE BASE OF THE CLOSED LOW WILL AID CONVECTION
ALONG THE FRONTAL BOUNDARY FRIDAY INTO SATURDAY. THE GFS AND ECMWF
THEN DIVERGE ON THE MOVEMENT OF THE CLOSED LOW WITH THE GFS BEING
FASTER AND FARTHER NORTH WITH THE LOW BY SUNDAY EVENING. THE GFS
TAKES THE CLOSED LOW EAST FROM THE TEXAS BIG BEND FRIDAY NIGHT
ACROSS TEXAS SATURDAY THEN NORTHEAST OVER ARKANSAS AND INTO THE OHIO
VALLEY BY SUNDAY EVENING. THE ECMWF STILL HAS THE CLOSED LOW OVER
CENTRAL TEXAS COME SUNDAY EVENING. THE REMAINDER OF THE LONG TERM
FORECAST HINGES ON THE TRACK OF THIS CLOSED LOW AND THE DEVELOPMENT
OF THE ASSOCIATED SURFACE LOW. AS THE CLOSED LOW LIFTS OUT TO THE
NE...A SURFACE LOW IS EXPECTED TO DEVELOP OVER THE WESTERN GULF AND
TRACK NORTHEAST AS WELL. THE GFS TAKES THE SFC LOW ACROSS OUR CWFA
SUNDAY. MANY OF THE WEATHER PARAMETERS WITH THIS SCENARIO SUGGESTS
SOME POTENTIAL FOR SEVERE THUNDERSTORMS OVER OUR AREA. THE ECMWF
TAKES THE CLOSED LOW ACROSS OUR CWFA MONDAY PRECEDED BY THE SFC LOW
MUCH FARTHER SOUTH THAN THE GFS HAS IT. THIS SCENARIO WOULD SUGGEST
SOME POTENTIAL FOR WINTRY MIX IN THE NORTHERN HALF OF OUR AREA
MONDAY. FOR NOW WL CONTINUE MENTION IN HWO OF HEAVY RAIN AND STRONG
TO SEVERE STORM POTENTIAL DURING THE WEEKEND. THE SYSTEM WILL
EVENTUALLY SHIFT EAST OF OUR REGION LEAVING A BROAD AND AMPLIFIED
UPPER TROUGH OVER THE EASTERN HALF OF THE CONUS. THIS WILL RESULT IN
COOLER THAN NORMAL TEMPERATURES FOR US MONDAY AND TUESDAY. /22/

&&

.AVIATION...HAVE SPED TIMING OF CONVECTIVE PRECIP UP SOME FOR
GLH/GWO/JAN TAFS BASED ON LATEST RADAR TRENDS. ALL ELSE IS ON
TRACK... /EC/

PREV DISCUSSION...A STRONG STRONG SYSTEM AND COLD FRONT MOVING INTO
THE REGION WILL BRING SHOWERS AND STORMS TO THE ARKLAMISS LATER
TODAY. ACTIVITY WILL BEGIN ALONG AND WEST OF THE MS RIVER THIS
MORNING...BUT WILL NOT MOVE INTO THE BULK OF MS INTO THIS AFTERNOON.
SOME OF THE STORMS WILL CONTAIN GUSTY WINDS AND MAYBE SOME HAIL.
EXPECT SUB-VFR CONDITIONS TO MAINLY HOLD OFF UNTIL THE ARRIVAL OF
THE RAIN...BUT THEN MVFR (TEMPO IFR) CEILINGS WILL HANG UNTIL
MIDNIGHT OR SO. SOUTH WINDS WILL BE GUSTY TODAY AHEAD OF THE
FRONT...WITH COLD NORTHWEST WINDS BECOMING QUITE GUSTY AFTER THE
FRONTS PASSAGE LATE TODAY. /BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Feb 12, 12:37 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1237 PM CST TUE FEB 12 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
1237 PM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
SEVERE WEATHER AND HEAVY RAIN ARE EXPECTED ACROSS CENTRAL AND SOUTH
MISSISSIPPI THIS AFTERNOON.

A SQUALL LINE WILL MOVE EAST ACROSS AREAS ALONG AND SOUTH OF
INTERSTATE 20 THIS AFTERNOON. DAMAGING WINDS AND A COUPLE OF
TORNADOES ARE LIKELY. FARTHER NORTH UP TO THE HIGHWAY 82 CORRIDOR...
THERE IS A POTENTIAL FOR LARGE HAIL TO THE SIZE OF PENNIES WITH
THUNDERSTORMS...BUT COOLER AIR NEAR THE SURFACE WILL GREATLY
DIMINISH THE RISK FOR WIND DAMAGE NORTH OF THE INTERSTATE 20
CORRIDOR.

THE RISK FOR SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST AS A
COLD FRONT PUSHES THROUGH...AND END OVER EASTERN MISSISSIPPI BY
EARLY EVENING.

IN ADDITION...RAINFALL AMOUNTS OF ONE TO TWO INCHES COULD OCCUR IN
THE SPAN OF AN HOUR OR TWO AS THUNDERSTORMS MOVE THROUGH TODAY.
ALTHOUGH THIS IS NOT EXPECTED TO GENERATE SIGNIFICANT FLASH FLOODING
PROBLEMS...MINOR PONDING OF WATER ISSUES MAY BE ENCOUNTERED...
ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL DROP INTO THE AREA FRIDAY AND STALL ACROSS
CENTRAL MISSISSIPPI. UPPER LEVEL DISTURBANCES WILL MOVE ALONG THE
FRONT THROUGH SATURDAY HELPING TO PRODUCE PERIODS OF HEAVY RAINFALL.
BY LATE SATURDAY A STRONG STORM SYSTEM IS EXPECTED TO DEVELOP OVER
THE WESTERN GULF OF MEXICO AND MOVE NORTHEAST ACROSS OUR AREA. THIS
MAY RESULT IN STRONG TO SEVERE STORMS OVER PORTIONS OF THE ARKLAMISS
SATURDAY EVENING THROUGH SUNDAY MORNING.

PLEASE CONTINUE TO MONITOR THIS PRODUCT ALONG WITH LATER FORECASTS
FOR THE LATEST INFORMATION CONCERNING THE HEAVY RAIN AND SEVERE
WEATHER POTENTIAL FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS UNDERWAY TODAY INTO THIS EVENING...AND MAY BE NEEDED
AGAIN THIS WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

EC

In the hours before

Local storm report, Feb 12, 1:16 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             2 S STAR                32.06N 90.05W
02/12/2008  M0.75 INCH       RANKIN             MS   AMATEUR RADIO

&&

HAMRICK
Local storm report, Feb 12, 1:19 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     PEARL                   32.27N 90.11W
02/12/2008                   RANKIN             MS   NWS EMPLOYEE

            ROOF DAMAGE TO HOMES IN PEARL

&&

HAMRICK
Local storm report, Feb 12, 1:26 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
126 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     RIDGELAND               32.42N 90.13W
02/12/2008                   MADISON            MS   EMERGENCY MNGR

            LARGE TREES DOWN ON RICE ROAD IN RIDGELAND

1245 PM     TSTM WND DMG     5 W MADISON             32.45N 90.19W
02/12/2008                   MADISON            MS   EMERGENCY MNGR

            TREES DOWN ON ROBINSON SPRINGS ROAD

1245 PM     TSTM WND DMG     MADISON                 32.45N 90.11W
02/12/2008                   MADISON            MS   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON OLD NATCHEZ TRACE JUST NORTH
            OF THE PARKWAY

1245 PM     TSTM WND DMG     10 E CANTON             32.61N 89.86W
02/12/2008                   MADISON            MS   EMERGENCY MNGR

            POWERLINES DOWN ON JOHN DAY ROAD

&&

HAMRICK
Local storm report, Feb 12, 1:31 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND DMG     MONTICELLO              31.55N 90.11W
02/12/2008                   LAWRENCE           MS   EMERGENCY MNGR

            TREE FELL ON A CAR ON HWY 43 IN MONTICELLO

&&

HAMRICK
Local storm report, Feb 12, 1:41 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             6 NE BAY SPRINGS        32.04N 89.21W
02/12/2008  E0.88 INCH       JASPER             MS   LAW ENFORCEMENT

&&

HAMRICK
Local storm report, Feb 12, 1:48 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND DMG     TERRY                   32.10N 90.30W
02/12/2008                   HINDS              MS   PUBLIC

            UPROOTED TREE ON GEORGE ROAD.

&&

HAMRICK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

7.9 hours before the tornado, 81 km from the path. February 12, 2008.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80418, lifted condensation level 945 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 194 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80418 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Pine Belt Regional Awos (PIB), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 72 km away, was scanning. The volume nearest the touchdown began at 19:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of February 12, 2008

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 1211:37 AM CSTEF0Harrison, MS0.120
February 1212:40 PM CSTEF0Plaquemines Parish, LA0.115
February 1212:45 PM CSTEF1Rankin, MS3.2400$1.0 million
February 121:02 PM CSTEF0Saint Martin Parish, LA0.310$15,000
February 121:07 PM CSTEF1Rankin, MS2.7250$200,000
February 121:16 PM CSTEF0Iberia Parish, LA0.210$20,000
February 121:21 PM CSTEF0Pike, MS0.120
February 121:23 PM CSTEF0Saint Helena Parish, LA0.220
February 122:45 PM ESTEF0Brevard, FL0.130$200,000
February 121:45 PM CSTEF0Smith, MS0.7150$25,000
February 121:45 PM CSTEF1Tangipahoa Parish, LA0.8201$25,000
February 122:07 PM CSTEF1Jasper, MS0.9100$20,000
February 122:20 PM CSTEF0Saint Charles Parish, LA0.120
February 129:45 PM ESTEF0Collier, FL1.350$445,000
February 1211:03 PM ESTEF0Broward, FL3.1220$350,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.